Radiation Dermatitis

During Week #5, another common side effect from chemoradiation treatment emerged – radiation dermatitis. Just like oral mucositis discussed in a prior post, radiation dermatitis is graded on a scale – with Grade 1 being mild and Grade 4 being severe. In most patients, radiation dermatitis is mild to moderate (grades 1 and 2), but ∼20%–25% of patients experience severe reactions¹.

Photo of Michael Becker's neck with mild/moderate radiation dermatitis.

Photo of Michael Becker’s neck with mild/moderate radiation dermatitis.

Right now, I have mild to moderate radiation dermatitis on my neck in the area that is being targeted. This is characterized by mild erythema (red rash), which you can see in the accompanying image. The more severe forms of radiation dermatitis are associated with itchy, peeling skin and ultimately open wounds and ulceration. I’m hoping that my condition doesn’t advance to those stages.

The treatment for radiation dermatitis is basically keeping the skin moist by applying Aquaphor ointment. No creams or ointments have shown superior efficacy over another in randomized clinical trials.  This includes topical steroids and other agents.

Other than that, there is some indication that my kidney function might be impaired due to elevated serum creatinine levels. They are still running more tests, but worse case would be more frequent intravenous hydration to flush out the kidneys. Kidney function can be negatively impacted by the chemotherapy (cisplatin).

I did have intravenous hydration today and have been feeling pretty good overall. Fatigue is still my major complaint, but also par for the course.

¹ Consensus guidelines for the management of radiation dermatitis and coexisting acne-like rash in patients receiving radiotherapy plus EGFR inhibitors for the treatment of squamous cell carcinoma of the head and neck. Ann Oncol (2008) 19 (1): 142-149. doi: 10.1093/annonc/mdm400. First published online: September 4, 2007